Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Stage 4 Adenocarcinoma. Surfacing of side-effects. Done Angioplasty, Carboplatin, Cisplatin. Will EGFR treatment, combination of EGFR, Chemotherapy with Ayurvedic medication bring any relief?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2396 Questions
My father (63 yrs, 5'6'') is suffering from Stage 4 Adenocarcinoma. which was diagnosed in Nov2011. Before that the doctors were Mistreating him for Pneumonia for almost 7months. He was also having severe pain in his legs and the bone scan showed that he is also suffereing from Pagets disease. 2 yrs back he suffered form massive heart attack and was fine with Angioplasty. He was a chain smoker but left smoking just 1 yr back. The doctors in Mumbai (India) started him with carboplatin treatment and he took 3 doses of it but the tumor continued to grow so teh doctors changed to cisplatin treatment. Afetr 2 doses his tumor was not growing anymore. Recently he received teh 3rd dose and is in Hopsital for side effects which are very sever in his case after every chemo (breathless XXXXXXX sever bone pain and sometime fever upto 102 degrees and diarrhoea).

We are thinking of EGFR treatment, I wanted to know for how mnay months teh EGFR treatment will continue and what are the outcomes of this on chain smokers who might not have EGFR mutation. and what are my fathers survival chances in figures if we start on this treatment now. We are also considering that he starts on Ayurvedic medicines along with EGFR or chemo as it doesn't hamper the chemo regimes.

Please suggest.
Thanks a lot for your answers.

Posted Sat, 2 Jun 2012 in Lymphoma
Answered by Dr. Robert Galamaga 9 hours later
Hello and thank you for submitting your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding your father.

As I am sure you are aware advanced stage 4 adenocarcinoma is not a curable type of cancer. At this point as oncologists we focus on controlling the disease and limiting the extent to which the disease affects one's quality-of-life.

Platinum chemotherapy is the standard for treatment and it sounds like your father has gone through the standard type of chemotherapy. A very small percentage of this type of tumor has the EGFR mutation and those patients with the mutation respond fairly well to the targeted therapy.

As you are also probably aware some research has indicated that the use of this targeted therapy may be somewhat effective in patients who do not have the mutation.

While it is reasonable to consider this type of therapy for your father I want to caution you that there is a limited likelihood that this will have a significant impact on the progression of his disease.

I would not recommend Auurvedic treatment at this point as we do not have any good data which predicts what types of interactions this might have with the chemotherapy. It is possible that interactions may worsen the potential side effects of the targeted treatment.

It is very difficult to predict survival in the setting up advanced lung cancer. I should tell you however that the two year survival for patients with this type of diagnosis is quite low and ranges on the order of 5%. They should not discourage you however.

I thank you again for submitting your question. I hope you found my response to be helpful. I am available if you have additional follow-up concerns regarding this question.


Dr. Robert

Above answer was peer-reviewed by
Follow-up: Stage 4 Adenocarcinoma. Surfacing of side-effects. Done Angioplasty, Carboplatin, Cisplatin. Will EGFR treatment, combination of EGFR, Chemotherapy with Ayurvedic medication bring any relief? 15 hours later

1st of all thank you so much for your answer. I really appreciate it. I think I can take your help in moving one step further in my father's treatment.
Fortunatley his vital statistics are pretty good and most of the time he steps into a hospital after chemo is majorly because of his psychology. Yesterday night also he has to be admitted to ICU as he complained that he is getting an heart attack. But when test results came it was mere anxiety. He has become very insecure and seeks attention all the times. Most of the times shouting at the hospital staff and the family members that we are not talking good care of him and he will die because of that. We all have tried are best to explain him that he needs to be strong at heart to overcome this disease.
I think he really needs some counselling. Can you please advise at this stage of disease is it okay to give such a counselling and are there such counsellings available and do they have some benefit on patients condition?
If there is anything else we can consider to improve his mental stability besides counselling please let us know.

Thanks again for your help Doctor.

Answered by Dr. Robert Galamaga 20 hours later
Hello and thank you for your follow-up question.

Your question regarding counseling is absolutely an excellent question in this setting. In patients who have any stage of cancer anxiety is always a consideration and often a problem.

At this stage in his cancer I think counseling would absolutely be beneficial. It can be very difficult to approach this topic without the expertise of a psychologist who is very skilled in this type of thing.

I would recommend a psychologist first rather than a psychiatrist because I think talking about things is extremely important. Sometimes if a psychiatrist sees a patient initially medication may be pushed earlier than it should be.

I think otherwise medically speaking you're doing everything you should be doing and he is getting appropriate care for this stage of lung cancer.

Regarding the type of counseling again I think a good general psychologist would be a find the first step in this setting. If you ask his oncologist the oncologist may have some names of good practitioners for you to contact.

I thank you again for submitting your follow-up question. If you have any additional concerns please do not hesitate to ask.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor